The one with the steroids…

I’m completely without horse content right now so instead the medical chronicles of… me continue.

But at least Nay Nay is cute?

This is the story of my unintentional steroid withdrawal.

Where we last left off I was in the midst of a major asthma flare and awaiting a consult with a pulmonologist. I’m still waiting. I go later this month. But, I saw my PCP and got some new medication and more dexamethasone and started to breathe again. The dexamethasone has some crazy taper (because as most of you know you can’t just stop steroids) and I wrote it out of my refrigerator and checked it off every day after I took my morning and evening dose.

All was well.

Until it wasn’t.

You see, the steroid taper took in account that I was on steroids for 14 days. This was a high dose and tapered me down to what was acceptable to cut off cold turkey after 14 days. It did NOT account for the fact that I had already been on steroids for 14 days prior… Yeah.

Subi had to get his neck cover customized because Nay Nay likes to undo velcro…

So, when I took my last dose (I was so freaking excited because I can only take steroids for so long before my body has enough), I started to feel really, really, really off. In fact, it was really, really bad.

I initially blamed the brain fog on the fact that I hadn’t been sleeping. I mean, brain fog comes with lack of sleep, right? But, then it got worse.

On Tuesday, I tried to write an email and my first attempt was… not necessarily in English. I mean they were words, but they meant nothing. I took me over an hour to resort them until I could create a paragraph that I could actually send to colleagues. And things went downhill from there. I sat at my desk crying while I tried to work and accomplished very little. It was just… hard.

Then I woke up with the most horrific body aches I have ever experienced. Ibuprofen didn’t touch them. My skin hurt. My hands hurt. Walking hurt. Moving hurt. Thinking hurt. My clothing hurt. Everything hurt. I ended up telling my boss I needed the rest of the week off. I covered my chat shift until 10am and then logged off for the week which was the best thing I could have done for myself.

During those 2 hours I worked, I basically consulted Dr. Google (yes, I know) and some of my actual medical resources and realized I was going through steroid withdrawal. While I suspected it the day before, the body aches confirmed it. I spent all of Wednesday trying to push through it cold turkey. And then I nearly passed out. Yeah. Withdrawal is scary as all hell.

Come Thursday a decision was made to reintroduce steroids at a very low dose.

Some days the boys meet me at the gate. Other days they make me walk to the shed and retrieve them… Yesterday? I had to walk to them.

So, yeah. I actually wrote most of this Friday (?) night? And then started to feel terrible again and put down my computer until today, Monday. I’m actually doing pretty well now, but brain fog is still a thing. I am working again, but stuff takes a lot longer than it should!

Anyway, all I can say is maybe one winter I’ll post actual horse content vs my struggling with illness! And just think, what interesting side effects do animals have after being on medication? If only they could talk…

4 thoughts on “The one with the steroids…

  1. Having a sleep disorder, I commiserate with the brain fog and times where ‘Standard Language-ing’ have involved copious amounts of time, energy & tears. the steroid tango sounds like a special kind of catch-22 that would make it impossible to accomplish anything – not only because of your body rebellion but the whole doctor waiting game too. Hope you’re able to have a bit of rest and self-kindness while you continue navigating it all!

Leave a Reply to rooth Cancel reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s